Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 252, NWS Sioux Falls, SD

September 20, 2007Kingsbury County, Miner County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 20, 2007, 6:04 AM CDT for Kingsbury County, Miner County, Sanborn County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2007, 6:04 AM CDT (11:04 UTC)
Expired
Sep 20, 2007, 6:45 AM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:10 AM CDTHAIL 13 Ne Forestburg, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201104
SVRFSD
SDC077-097-111-201145-
/O.NEW.KFSD.SV.W.0252.070920T1104Z-070920T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 AM CDT THU SEP 20 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHWESTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 645 AM CDT

* AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FORESTBURG...OR ABOUT 19 MILES NORTH OF
  MITCHELL...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTESIAN AROUND 610 AM CDT...
  FEDORA AROUND 620 AM CDT...
  CARTHAGE AROUND 635 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4411 9752 4387 9806 4402 9820 4420 9794
      4420 9786 4426 9785 4439 9766
TIME...MOT...LOC 1104Z 232DEG 32KT 4402 9805

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 201123
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 AM CDT THU SEP 20 2007

SDC077-097-111-201145-
/O.CON.KFSD.SV.W.0252.000000T0000Z-070920T1145Z/
SANBORN SD-MINER SD-KINGSBURY SD-
623 AM CDT THU SEP 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHWESTERN KINGSBURY...NORTHWESTERN MINER AND NORTHEASTERN
SANBORN COUNTIES...

AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES WEST OF CARTHAGE...OR ABOUT 22 MILES
SOUTHEAST OF HURON...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   CARTHAGE AROUND 635 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4439 9766 4435 9763 4430 9762 4419 9757
      4404 9794 4414 9804 4420 9794 4420 9786
      4426 9785
TIME...MOT...LOC 1123Z 226DEG 32KT 4415 9789

$$

LIEBL
000 
WWUS53 KFSD 201142
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 AM CDT THU SEP 20 2007

SDC077-097-111-201152-
/O.EXP.KFSD.SV.W.0252.000000T0000Z-070920T1145Z/
SANBORN SD-MINER SD-KINGSBURY SD-
642 AM CDT THU SEP 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KINGSBURY...
NORTHWESTERN MINER AND NORTHEASTERN SANBORN COUNTIES EXPIRES AT 645
AM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4439 9766 4435 9763 4430 9762 4419 9757
      4404 9794 4414 9804 4420 9794 4420 9786
      4426 9785
TIME...MOT...LOC 1142Z 226DEG 32KT 4427 9772

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:30 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 20, 3:30 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT THU SEP 20 2007

.DISCUSSION...
CURRENTLY...PLENTY OF TS HAS FIRED JUST NW OF THE FSD FA WITH MORE
SCT TO ISOLD ACTIVITY IN THE WRN PTNS OF THE FSD FA. ATTM...MUCH
GREATER MID LVL LAPSE RATES EXIST ON THE VERY WRN EDGE OF THE FA
WITH STRONG WAA AND ISENTROPIC ASCENT. PRETTY STRONG MID LVL S/W IS
ASSOCIATED WITH ALL OF THIS ACTION...AND IT WL HEAD OFF IN A NE
DIRECTION TODAY TAKING THE STRONGEST MID LVL -DIV Q WITH IT. DID NOT
ALTER GOING WX/POPS A LOT AS MODELS HAVE BEEN FAIRLY CONSISTENT WITH
THIS FEATURE THE PAST FEW RUNS. KEPT THE HIGHEST CHCS OF RAINFALL
THRU THE NRN FA TODAY WHERE EXTREMELY STRONG WAA LINGERS WITH THE
H7-H5 -DIV Q. THIS SYSTEM THEN BEGINS TO EXIT SW MN VERY LATE TODAY
AND THIS EVENING. IT WL BE WINDY TODAY AS ADVERTISED...BUT MAX TEMPS
ARE A CHALLENGE. BOTH NAM AND GFS RH TIME SECTIONS SHOW A HIGH
DEGREE OF SATURATION IN THE LOWEST LYRS UP TO ABOUT H85 WITH THE MID
LVL WAVE...MAINLY ACROSS THE NW HALF OF THE FSD FA. THIS FEATURE...
COUPLED WITH MID LVL CLOUDS...COULD INHIBIT HEATING OVER A LOT OF
THIS AREA. H85 TEMPS ARE VERY WARM...AND IF FULLY MIXED...MANY
LOCATIONS WOULD BE IN THE MID 80S TO MID 90S TODAY. THAT BEING
SAID...SAVED THE ONLY 90 DEG READINGS FOR OUR SW FA TODAY WHERE SOME
CLEARING SHOULD TAKE PLACE BEHIND THE WAVE THIS AFTN. OTHERWISE...
TEMPERED HIGHS DUE TO CLOUD COVER.

LATER TONIGHT...THE CURRENT S/W WL BE HISTORY FOR THIS AREA...
FOLLOWED BY STRONG UPPER TROFFING..MOVG RAPIDLY EWD ACROSS THE NRN
PLAINS LATE TONIGHT AND FRIDAY. THE NAM AND GFS HAVE COME AROUND
CLOSER IN AGREEMENT WITH THIS NEXT SYSTEM...WITH THE NAM PLAYING
CATCHUP WITH THE GFS IN CONTINUING THE DIG THE WAVE FURTHER SWD. BUT
TIMING DIFFERENCES ARE MINIMAL. DECIDED TO INTRODUCE SOME LOW POPS
OVR PARTS OF THE NRN HALF OF OUR FA...JUST AHEAD OF THE MID LVL
FRONT VERY LATE TONIGHT AND INTO FRI MORNING. THERE IS JUST ENUF MID
LVL MOISTURE POOLING ALONG WITH A VERY TIGHT INSTABILITY GRADIENT
THAT IS BOTHERSOME. HOWEVER LOWER LVLS ARE VERY DRY. BEHIND THE MID
LVL MOISTURE...BOTH THE NAM AND GFS RH TIME SECTIONS ARE BONE
DRY...CWA WIDE BY FRI AFTN. AND WITH THE STOUT NW SFC FLOW...MIXING
POTENTIAL IS WAY UP THERE...ON AVERAGE AROUND H8. THEREFORE FULLY
MIXED THE H85 TEMPS AND THEN SOME MORE. ATTM...WE SHOULD BE CLEAR OF
A WIND ADVY FOR FRIDAY AS THE STRONG CAA AND PRS RISES ARE LIMITED
TO JUST BEHIND THE SFC FROPA. THEREFORE BY AFTN...OUR TEMP ADVECTION
BECOMES RATHER NEUTRAL WITH MINIMAL PRS RISES. FOR A COUPLE OF HRS
JUST BEHIND THE FRONT...WOULD NOT BE SURPRISED TO SEE MANY LOCATIONS
PUSHING WIND ADVY CRITERIA OF 30 MPH...BUT NOT A LONG ENUF DURATION
TO WARRANT AN ADVY ATTM.

COOLED OFF LOWS A COUPLE OF DEGS MOST LOCATIONS FRI NIGHT WITH A SFC
RIDGE MOVG OVR THIS AREA...ALONG WITH DRY DEWPTS. SATURDAY IS MARKED
BY S/W RIDGING OVR THIS AREA WITH A STRONG REBOUND IN SFC TEMPS.
THEN A SW SFC FLOW ALOFT BEGINS TO TAKEOVER AGAIN SAT NIGHT THRU
EARLY NEXT WEEK AS A BIG UPPER TROF MOVES INTO THE WRN CONUS. BOTH
THE 00Z GFS AND ECMWF ARE POINTING AT SOME HIGH QPF VALUES OVR OUR
WRN CWA SUNDAY NIGHT WHICH WL NEED LOOKED AT FURTHER. THIS COULD
VERY WELL TRANSLATE EWD TO THE ERN HALF OF THE FA ON MONDAY. WE
ALREADY HAVE DECENT POPS GOING FOR THOSE TWO PERIODS...SO DID NOT
ALTER ATTM.

&&

.AVIATION...
MVFR CEILINGS TO DEVELOP AT TAF SITES THIS MORNING...MAINLY AFTER
10Z AS A WARM FRONT PUSHES THROUGH THE AREA. CEILINGS WILL MAINLY BE
IN THE 2 TO 4 KFT RANGE UNTIL LATE MORNING INTO THE EARLY AFTERNOON
WHEN STRATUS WILL BREAK UP. WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE AT ALL LOCAL TAF SITE TODAY BUT THE BEST CHANCES FOR STORMS
WILL BE INTO NE SD. TROUGH OF LOW PRESSURE OVER THE WRN DKTS WILL
INDUCE VERY STRONG SOUTHERLY WINDS TODAY. BY THIS AFTERNOON SRLY SFC
WINDS OF 20 TO 30 KTS WITH GUSTS TO 40 KTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/SL
Hazardous weather outlook, Sep 20, 4:56 AM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 AM CDT THU SEP 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
456 AM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY
ALONG AND NORTH OF A WESSINGTON SPRINGS SOUTH DAKOTA TO PIPESTONE
MINNESOTA LINE. THE PRIMARY THREATS ARE ISOLATED HAIL TO THE SIZE
OF NICKELS TO QUARTERS...AS WELL AS ISOLATED WIND GUSTS TO AROUND
60 MPH.

FURTHER SOUTH...SMALL CHANCES FOR THUNDERSTORMS EXISTS. THE
AIRMASS ALOFT IS A BIT MORE STABLE FROM ABOUT I 90 AND POINTS
SOUTHWARD. ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE TOTALLY
RULED OUT IN THESE AREAS...MOST OF THE ACTIVITY SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VIGOROUS UPPER AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS
AREA SUNDAY NIGHT AND MONDAY. STRONG TO SEVERE THUNDERSTORMS
COULD BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE DAY MAINLY ALONG
AND NORTH OF A WESSINGTON SPRINGS SOUTH DAKOTA TO PIPESTONE
MINNESOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:08 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.